Posttransplant diabetes mellitus, presenile deafness, and myopathy are not commonly accompanied symptoms after kidney transplant. We report the case of a 48-year-old woman with diabetes mellitus, sensorineural hearing loss, and severe myopathy without neuropathy after deceased donor kidney transplant. She had a mitochondrial DNA point mutation at position 3243 (A>G), and mitochondrial diseases such as maternally inherited diabetes deafness or mitochondrial encephalomyopathy, lactic acidosis, and stroke-like episodes were suspected. Diabetes and other symptoms following kidney transplant can often be overlooked as complications of immunosuppressants taken after kidney transplant. However, in patients without a known cause of their symptoms, appropriate examinations and consultation for other diseases, including genetic diseases, should be considered.
Key words : Lactic acidosis, Maternally inherited diabetes deafness, Mitochondrial disease, Mitochondrial encephalomyopathy, Stroke-like episodes
Diabetes mellitus and neuropathy are known adverse effects of immunosuppressants after transplant. However, severe myopathy without neuropathy and hearing loss are not common in patients with posttransplant diabetes mellitus. We report an accompanying genetic disease that symptomatically overlapped with complications after kidney transplant.
Our patient was a 48-year-old woman who had received a kidney transplant from a 54-year-old male deceased donor when she was 31 years of age because of end-stage kidney disease of unknown etiology. At the age of 27 years, she had visited the emergency room because of dyspnea and she was started on hemodialysis. Her past medical history was unremarkable. She had received immunosuppressive therapy, which included prednisolone, cyclosporine, and mycophenolate mofetil (MMF), for the first 5 years posttransplant and had later discontinued prednisolone. She also had been treated for dyslipidemia with a statin drug.
At the age of 35 years, she had been newly diagnosed with diabetes mellitus. One year later, she had experienced bilateral sensorineural hearing disturbances requiring a hearing aid. At the age of 44 years, her diabetes had become more difficult to manage with oral hypoglycemic agents, including metformin, and she became insulin dependent. She presented to the clinic with the recent onset of bilateral lower extremity weakness at the age of 46 years. She had difficulty walking fast for about 100 meters or getting on a bus. A magnetic resonance imaging scan of her knee showed no abnormal lesions. She underwent nerve conduction velocity and electromyography studies, but the exams showed no neuropathy. Her body mass index was normal, and the ophthalmologic evaluation showed no signs of diabetic retinopathy or macular dystrophy. Proteinuria was observed at levels of 200 to 300 mg/day.
We stopped administering the statin and reduced the cyclosporine dose because of the suspicion of adverse effects of cyclosporine- and statin-induced myopathy. However, it was unclear whether the symptoms would improve. We took the patient’s family history, which revealed that the patient’s mother died suddenly at the age of 24 years when the patient was 4 years old and the patient was raised by an adoptive mother. We could not find out the rest of the family history.
We suspected mitochondrial diseases, such as maternally inherited diabetes deafness (MIDD) or mitochondrial encephalomyopathy, lactic acidosis, and stroke-like episodes (MELAS). Genetic testing confirmed a mitochondrial DNA point mutation at position 3243 (A>G). The patient did not have cardiomyopathy or ophthalmic disease and had not experienced a stroke.
For the proper immunosuppressive therapy, we stopped cyclosporine to reduce the risk of myopathy; however, to prevent acute rejection, we restarted prednisolone. She has been taking prednisolone and MMF until the present. Coenzyme Q10 was started. After 4 months of treatment, her leg weakness improved. She has maintainednormal renal function with a serum creatinine level of 0.9 mg/dL (78 mmol/L).
In this case report, we described a younger patient with deafness, diabetes, and myopathy after kidney transplant. The diagnosis of mitochondrial diseases was difficult in this patient because there was no specific past medical history before transplant, and the symptoms of the adverse effects of immunosuppressants and statins after transplant overlapped with those of mitochondrial diseases.
Diabetes mellitus is a known complication after transplantation. Many studies have reported that the incidence of hearing disturbances is more prevalent among those with versus those without diabetes.1-3 Diabetes-related hearing impairment has been positively correlated with old age, decreased estimated glomerular filtration rate (eGFR), and increased urine albumin-to-creatinine ratio.4,5 However, the associations with retinopathy and diabetic duration or severity have been inconclusive.6 Bilateral hearing loss seems to be associated more with diffuse or systemic exposure and with rarer and more severe forms of hearing loss. Most cases of diabetic hearing disturbances present with mild degrees of hearing impairment. Therefore, the possibility of hearing loss impacting the quality of life is not very high in patients with diabetes.7 However, it may easily worsen when superimposed with other conditions that affect the hearing organs. Presenile sensorineural deafness is unusual in the general population.8 Retrospectively, when we reflected on our case, the patient had uncommon features such as presenile, bilateral severe hearing loss a short time after diabetes onset, low proteinuria without decreased eGFR, and severe myopathy, which supported the suspicion of other concomitant diseases, including a genetic disorder.
Mitochondrial diseases are a heterogeneous group of genetic disorders characterized by defective oxidative phosphorylation. Mitochondria play an important role in cellular energy supply, and the clinical symptoms can present in organs with high energy demands, such as the brain, skeletal muscles, endocrine pancreas, cochlea, kidney, and heart. Therefore, the symptoms overlap with those of a broad range of diseases. The clinical and genetic diversity of mitochondrial disease results in a complicated diagnostic process. The 3243A>G mutation in the mitochondrial genome is the most common cause of MELAS9 and is associated with renal involvement and conditions such as MIDD,10 myopathy, cardiomyopathy, macular dystrophy, and chronic, progressive external ophthalmoplegia.
Our patient was diagnosed with mitochondrial disease 15 years after transplant. In many patients, there is no mitochondrial disease diagnosis prior to transplant. However, we should be aware of mitochondrial disease as an etiology for kidney failure. Some previous reports have described dual therapy such as treatment with prednisone and MMF, calcineurin inhibitors, or a mammalian target of rapamycin (mTOR) inhibitor, and treatment with mTOR inhibitors and MMF has successfully maintained kidney graft function in patients with mitochondrial diseases.11 Recent studies have shown that mitochondrial disease progression was improved in patients who switched from calcineurin inhibitors to mTOR inhibitors for immunosuppression.12 According to several reports, the patients with mitochondrial diseases generally tolerated solid-organ transplant, and posttransplant complications, including organ rejection, were not a common occurrence.13
Diabetes mellitus and other symptoms following a kidney transplant can be overlooked as complications after kidney transplant. However, patients without a known cause of their symptoms should be investigated, and appropriate consultation for other disease categories should be considered.
Volume : 19
Issue : 7
Pages : 736 - 738
DOI : 10.6002/ect.2020.0505
From the Department of Internal Medicine, College of Medicine, Gachon University, Incheon, Korea
Acknowledgements: The authors have not received any funding or grants in support of the presented research or for the preparation of this work and have no declarations of potential conflicts of interest.
Corresponding author: Hyun Hee Lee, Department of Internal Medicine, College of Medicine, Gachon University, 21, Namdong-daero, 774 beon-gil, Namdong-gu, Incheon, 21565, Republic of Korea
Phone: +82 32 460 3431